Tag Archives: broad spectrum antibiotics

Probiotics and Antibiotics

I have been on a tremendous amount of antibiotics since becoming ill after a mold exposure.  I have had numerous rounds of oral antibiotics along with more than one six-week round of IV antibiotics (once a single antibiotic and once with two antibiotics intermittently fed through my PICC line).  In the beginning I was never told to take probiotics while taking the oral antibiotics.  When I had my first round of IV antibiotics my ENT prescribed probiotics and yogurt while on the treatment.  I was taking Primaxin which is a very strong antibiotic.   Since that time I regularly add probiotics to my everyday regimen but also make sure I take it daily during the course of antibiotic therapy and for a few weeks after.

Recently a friend told me a story about someone who had a severe tooth infection and was placed on two very strong antibiotics.  The infection cleared only to be followed by a severe intestinal infection because the antibiotics had killed off all the good bacteria in the gut.  I don’t know why doctors don’t automatically recommend to their patients that they should take some type of probiotic during antibiotic therapy to keep the good bacteria in the gut  at a safe level.

This is especially a problem when patients are given broad spectrum antibiotics.  Broad spectrum antibiotics act on a wide range of bacteria.  They also work on both gram negative and gram positive bacteria.  Helicobacter pylori, Salmonella typhimurium, neisseria menningitis, pseudomonas aeruginosa (have had this), and klebsiella pneumoniae (have had this) are among the gram-negative bacteria.  Streptococcus (have had this), staphylococcus (have had this), bacillus, clostridium and listeria are among bacteria classified as gram-positive.

Among broad spectrum antibiotics there is Amoxicillin (have taken), Impipenem (have taken this – also known as Primaxin), Levoflaxacin (have taken), Streptomycin and Chloramphenicol (have taken this).  My side effects to these various antibiotics and others varied from hives, to tightness in my throat and chest and extreme coughing, muscle pain, photosensitivity and trips to the ER for anaphylaxis (one of those by ambulance when I was home alone).  The first time I was given Zyvox for a staph infection that refused to go away, my tongue and teeth turned brown.  The doctor had never heard of this.  The pharmacist did some checking and found that something like one percent of those in the original test study developed this symptom. 

Whenever I hear of someone taking antibiotics, my first response to them is, “Are you taking any probiotics?”  Next time you are prescribed antibiotics check with your doctor about probiotics.